Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
, 20 (10), 1035-42

Differential Risk of Clostridium Difficile Infection With Proton Pump Inhibitor Use by Level of Antibiotic Exposure

Affiliations

Differential Risk of Clostridium Difficile Infection With Proton Pump Inhibitor Use by Level of Antibiotic Exposure

Vanessa Stevens et al. Pharmacoepidemiol Drug Saf.

Abstract

Purpose: Clostridium difficile infection (CDI) is a major cause of hospital-acquired diarrhea worldwide. We examined the risk of CDI associated with the use of acid-suppressive agents (proton pump inhibitors [PPI] and histamine-2 receptor blockers) and determined whether this risk varied by number or type of antibiotic (high or low CDI risk) received during hospitalization.

Methods: We conducted a retrospective cohort study of hospitalizations among adult patients at an academic teaching hospital in Rochester, New York, during which two or more days of antibiotics were prescribed. Multivariable marginal Cox proportional hazards models with time-varying exposures were used to examine time to the development of CDI.

Results: A total of 10 154 hospitalizations and 241 cases of CDI, defined as detection of C. difficile toxin in a diarrheal stool sample within 60 days of discharge, were identified. PPI use was independently associated with an increased risk of CDI (adjusted hazard ratio = 4.5; 95% confidence interval [CI] = 2.3-9.0). Among hospitalizations during which one, two, three or four, and five or more antibiotics were prescribed, the adjusted hazard ratios for PPI use were 15.7 (CI = 6.4-38.8), 4.9 (CI = 2.2-11.2), 4.3 (CI = 1.9-9.9), and 2.7 (CI = 1.2-5.9), respectively (p for interaction = .002).

Conclusions: The use of PPI is common among patients receiving antibiotics during hospitalization. The greater risk of CDI in relation to PPI among hospitalizations during which fewer or low-risk antibiotics were prescribed suggests a potentially clinically relevant interaction between antibiotics and PPI. Further study is needed to elucidate possible mechanisms for the observed effect.

Similar articles

See all similar articles

Cited by 21 PubMed Central articles

See all "Cited by" articles

MeSH terms

Feedback